Texas, 2017

Tropical Storm in Texas, August 30, 2017

August 30, 2017 · NWS SHV · 4 events in 4 counties and zones

Tropical Storm Harvey emerged back over the Northwest Gulf of Mexico during the morning hours of August 28th, and intensified slightly as drifted northwest just off the Southeast Texas coast, eventually making a 3rd landfall near Cameron, Louisiana during the early morning hours of August 30th. The persistent outer bands of Tropical Storm Harvey began consistently affecting Angelina,…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Tropical Storm Harvey emerged back over the Northwest Gulf of Mexico during the morning hours of August 28th, and intensified slightly as drifted northwest just off the Southeast Texas coast, eventually making a 3rd landfall near Cameron, Louisiana during the early morning hours of August 30th. The persistent outer bands of Tropical Storm Harvey began consistently affecting Angelina, Nacogdoches, San Augustine, and Sabine Counties throughout the day on August 30th, resulting in reports of downed trees and power lines as some of the stronger squalls produced wind gusts to 35-40 mph with locally higher gusts atop already saturated grounds.

In Angelina County, trees were blown down on FM 1818 near Biloxi Creek about 5 miles east southeast of Diboll. In Nacogdoches County, power lines were blown down across FM 2259, 3 miles southeast of Highway 224 just southeast of Nacogdoches. A tree also fell across both lanes of FM 95 about 4 miles south of Martinsville. In San Augustine County, several trees and power lines were blown down in Broaddus. In Sabine County, a tree fell on FM 2024 just east of Bronson, causing a vehicle to crash. There were unknown injuries. In addition, trees were blown down across Highway 87 at Redhill Lake, Odis Lowe Road, and FM 1592 about 1 mile north of Highway 184 in Northern Sabine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 11:14 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 11:14 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1214 AM CDT Wed Aug 30 2017

.AVIATION...
Areas of SHRA continues to develop over Ncntrl LA and shift WNW
across Wrn LA/E TX overnight, as the center of TS Harvey moves
ashore just S of LCH through 12Z. Cigs should deteriorate to MVFR
through 12Z across much of N LA/Deep E TX, with MVFR cigs possibly
expanding a little farther W afterwards. Areas of convection will
expand around the remnants of Harvey as it enters Cntrl LA by
afternoon, affecting most terminals, albeit more sct across the
Wrn sections of E TX. IFR/low MVFR cigs should persist through the
remainder of the TAF period over all but the Wrn sections of E
TX/SE OK/adjacent SW AR, with convection/reduced vsbys lingering
through Wednesday night mainly affecting the N LA and ELD
terminals. NE winds 10-15kts tonight, with gusts to 25kts
possible, will increase to 15-20kts with gusts to 35kts possible
in the stronger squalls after 15Z over portions of Deep E TX/Ncntrl
LA. /15/

&&

.PREV DISCUSSION... /issued 1029 PM CDT Tue Aug 29 2017/

DISCUSSION...
Latest track forecast of Tropical Storm Harvey continues to trend
more eastward. The center of Harvey may just clip our southwest-
most parishes of North Central Louisiana Wednesday night/early
Thursday morning, most likely Caldwell, La Salle, and Grant
Parishes. This also results in a slight eastward shift in the axis
of heavier rain. Additional rainfall amounts of 3 to 6 inches are
still expected across Southern Arkansas, much of Northern
Louisiana, and southwest towards Lower Toledo Bend. Some isolated
higher rainfall amounts near 10 inches are still possible, mainly
towards Lower Toledo Bend. Winds speeds should increase to
between 15 and 25 kts as the center of Harvey passes. Therefore, a
Lake Wind Advisory has also been issued for Wednesday afternoon
and evening. Wind speeds beyond midnight Wednesday night/Thursday
morning a more uncertain. Later shifts may need to extend the Lake
Wind Advisory in time or area as conditions warrant.

The forecast has been updated to include these changes, and the
latest text products have already been sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  81  69  86 /  90  70  20  10
MLU  71  78  69  84 /  90  90  50  20
DEQ  71  84  66  86 /  40  30  10  10
TXK  70  82  67  85 /  60  40  10  10
ELD  70  77  67  83 /  90  90  50  10
TYR  70  85  68  86 /  60  30  10  10
GGG  71  83  68  86 /  60  40  10  10
LFK  71  85  70  88 /  80  40  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch through Thursday evening for LAZ001>006-
     010>014-017>022.

     Lake Wind Advisory from 1 PM this afternoon to 1 AM CDT Thursday
     for LAZ013-014-017>022.

OK...None.
TX...Flash Flood Watch through Thursday evening for TXZ151>153-
     165>167.

&&

15
Hazardous weather outlook, Aug 29, 9:51 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1051 PM CDT Tue Aug 29 2017

LAZ001>006-010>014-017>022-TXZ151>153-165>167-301100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1051 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of North Central
Louisiana, Northwest Louisiana, East Texas and Northeast Texas.

.DAY ONE...Tonight...

The threat of heavy rainfall will remain mostly south of the area
tonight, with only light to occasionally moderate showers
affecting parts of the region in association with Tropical Storm
Harvey. A few heavier rain bands will be possible tonight.
Isolated flash flooding may occur in low lying and poor drainage
areas, mainly over parts of Deep East Texas where upwards of six
to ten inches of rainfall have already occurred in some isolated
locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Rainfall amounts will continue to increase across Deep East Texas
and North Louisiana Wednesday and into Thursday as Harvey
accelerates northeastward across these areas. Additional rainfall
totals of four to eight inches with isolated higher amounts closer
to ten are possible. The threat of significant flash flooding
along with isolated tornadoes, will continue to be a concern until
the remnants of Harvey finally exit the region by the weekend.
Winds will also increase to around 15 to 25 mph with a few higher
gusts as the center of Harvey moves across North Central Louisiana
late Wednesday and into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-301100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
1051 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Tonight...

The threat of heavy rainfall will remain well south of the area
tonight, with only light to occasionally moderate showers
affecting parts of the region in association with Tropical Storm
Harvey. Therefore, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The track of Tropical Storm Harvey will move northeast onto the
coast near Sabine Pass early Wednesday morning. Rainfall amounts
will begin to increase across the area Wednesday through Thursday
as Harvey quickly accelerates northeast across Deep East Texas,
North Louisiana, and South Arkansas. Total rainfall amounts of
one to three inches are possible northwest of a line from Tyler
Texas to Nashville Arkansas. Southeast of this line, additional
rainfall amounts of three to six inches can be expected. The
threat of isolated flash flooding along with a few weak tornadoes,
will continue to be a concern until the remnants of Harvey
finally exit the region by Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tropical storm. Local standard time, as filed.

Tropical Storm, Angelina

When
August 30, 2:50 AM CST to 6:45 PM CST
Where
Angelina forecast zone
Reported by
Law Enforcement
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Tropical Storm, Nacogdoches

When
August 30, 2:50 AM CST to 6:45 PM CST
Where
Nacogdoches forecast zone
Reported by
Law Enforcement
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Tropical Storm, San Augustine

When
August 30, 2:50 AM CST to 6:45 PM CST
Where
San Augustine forecast zone
Reported by
Law Enforcement
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Tropical Storm, Sabine

When
August 30, 2:50 AM CST to 6:45 PM CST
Where
Sabine forecast zone
Reported by
Law Enforcement
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714371, 714372, 714373, 714374.